This post may come out in one big blur, this post may come in incremental patches over the next few days/weeks depending on how I’m feeling. How is everyone? I know I kind of just dropped off the radar without warning (nine weeks without writing? Really?). Miraculously over that time, I only lost two followers-but I gained then lost, then would gain one, then lose one…it felt like my blog was on the same kind of diet I usually am on.
I’ll try and rewind a bit to give you all a little insight to how I have been lately. The last few blogs I wrote back in May were about how my depression was improving, but at the cost of not being able to stay awake for more than four hours in a day. I felt fine, but I was exhausted all the time. I would tell my mom, “no really, I don’t want to sleep my life away or anything, I’m just really sleepy”. She believed me, because when I was awake, I was functional and not moody in the least.
I don’t know how long into taking Lithium it was before I finally decided to call my doctor and say, “hey…I kind of need to stay awake longer than a newborn baby. What can we do?” She changed my dosage from twice a day (AM and PM) to two pills at night to try and correct the sleep imbalance. At first that worked fine, but then the other side effect that was at first tolerable became noticeable and unable to relieve without more pills.
When I would first wake up, I would have hand tremors really bad. They weren’t much of a problem during the rest of the day unless I exerted myself (like stretching far to lift something up or holding something really small between my thumb and forefinger, like a peanut), but after I started taking two Lithium pills at night, I would lie in bed and shake all over. My legs would unconsciously jump and jolt and I felt like I couldn’t stay still. I would counteract that feeling with a Valium or Xanax-which left me sleepy when morning came. Ugh.
When I called a week or so later to tell the doctor about the new problem, she said “well, it sure doesn’t seem like your body is tolerating the Lithium well. I’m going to call in a prescription for Depakote, another first-generation mood stabilizer”. I was happy but anxious: what if this pill was worse than the Lithium? The next day I went to pick it up, and the cashier told me the 30-day supply without health insurance was $123. The generic version. Sigh. I called the doc back to say thanks but I can’t afford that, and waited for her to call me back with another alternative.
I was also angry at the situation. There were now three drugs that I had to pass on because they were extraordinarily expensive. Luckily with my zero income I was able to get accepted for free Pristiq through the drug manufacturer, but I mean come on! There are literally millions in the U.S. alone that suffer from mental illness. It’s like a Catch-22: Some people can’t work due to their illness therefore can’t afford insurance to pay for their medication. I can almost guarantee you that my dad self-medicated with methamphetamines for this reason, and that if it wasn’t for seeing my father as he his and not being in denial of my own illness, that I could just as easily succumb to destructive means to get better as well.
Anyway, back to the meds situation. Thankfully there is a drug called Depakene that is something along the lines of a more basic formulation of Depakote. And is around $25 a month. I have been on them for about three weeks now and feel better (I’m writing this blog, aren’t I?). The only side effect I’ve gotten is gross acid reflux, but it’s nothing I can’t handle. Woo hoo!
I don’t consider drugs to have “lifted” me to happy. I wouldn’t really call myself happy either. But that horrible ache and hurt that bogged me down so much that I could barely function is gone, and although I’m still at about 20% capacity, I feel now that there is a horizon. My analogy is this: imagine you broke your arm. Even when you’re not poking at it, it hurts and throbs and the pain doesn’t go away. You get a cast. It’s still broken underneath, but it’s healing, and when you bump your arm against something it doesn’t ache and throb as much. The pain is manageable. Well I’m the arm and the cast is the meds (duh!).
I’m hoping this post will boost my urge, my need, to write regularly again. You know it’s a lot easier to write sad then happy? But I will try and fill you in on what’s been going down the past nine weeks. Let’s try and reconnect, yo (PS-I have been sucked into the Twitterverse. I’m always around on Hed_M).
Hed, July 1 2011.